Vermont, 2012

Tornado and Flash Flooding in Vermont, May 28 to 29, 2012

May 28 to 29, 2012 · NWS BTV · 53 events in 10 counties and zones

A warm front moved across Vermont during the morning hours of May 29th, which lead to numerous thunderstorms with heavy rain, damaging lightning and some isolated large hail and strong winds. Some of these thunderstorms deposited up to 2 inches of rainfall in portions of north-central and northeast Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A warm front moved across Vermont during the morning hours of May 29th, which lead to numerous thunderstorms with heavy rain, damaging lightning and some isolated large hail and strong winds. Some of these thunderstorms deposited up to 2 inches of rainfall in portions of north-central and northeast Vermont.

A warm, humid and unstable air mass was draped across the region in the afternoon with an approaching cold front from Ontario, Canada. Numerous thunderstorms developed ahead of the cold front during the afternoon crossing New York into Vermont. There were numerous reports of hail greater than an inch in diameter, damaging winds, along with a confirmed EF0 tornado in West Glover VT.

Some of these storms trained across the same areas, including those that witnessed nearly two inches of rain earlier in the day. The end result was flash flooding in portions of north-central, northeast Vermont and Addison county with radar estimated storm total rainfall of 3 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 28, 9:29 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 28, 9:29 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1029 PM EDT MON MAY 28 2012

.SYNOPSIS...
A FRONTAL BOUNDARY DRAPED ALONG THE INTERNATIONAL BORDER WILL
BECOME A FOCUS FOR SHOWERS AND EMBEDDED THUNDERSTORMS OVERNIGHT
TONIGHT. DEVELOPING SOUTH WINDS AND INCREASING MOISTURE WILL KEEP
TEMPERATURES MILD OVERNIGHT...WITH LOWS GENERALLY IN THE LOW TO
MID 60S. ON TUESDAY...THE FRONTAL BOUNDARY SHIFTS NORTHWARD INTO
QUEBEC. AN APPROACHING UPPER DISTURBANCE FROM THE WEST WILL
INTERACT WITH THE INCREASINGLY MOIST AND UNSTABLE CONDITIONS OVER
THE NORTH COUNTRY TUESDAY AFTERNOON. THIS WILL RESULT IN
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY FOR TUESDAY AFTERNOON
AND EVENING. SOME STORMS ARE EXPECTED TO BECOME SEVERE...WITH
LOCALIZED DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. A COLD
FRONT PUSHES EAST OF THE REGION FOR WEDNESDAY WITH COOLER AND
DRIER CONDITIONS EXPECTED. A FEW SPRINKLES OR SHOWERS ARE
POSSIBLE WEDNESDAY...MAINLY ACROSS THE HIGHER TERRAIN.

&&

.NEAR TERM /UNTIL 8 AM TUESDAY MORNING/...
AS OF 1022 PM EDT MONDAY...UPPER LEVEL RIDGE AXIS OVER THE REGION
THIS EVENING IS PROVIDING THE AREA WITH GENERALLY DRY WEATHER.
QUASI-STATIONARY WARM FRONT LIES ACROSS THE REGION..GENERALLY
FROM NEAR OGDENSBURG TO BURLINGTON TO SAINT JOHNSBURY. THE FRONT
HAS BEEN FLUCTUATING THE PAST COUPLE OF HOURS AND HAS ACTUALLY
SAGGED SLIGHTLY SOUTHWARD IN THE SAINT LAWRENCE AND CHAMPLAIN
VALLEYS. TEMPERATURES REMAIN IN THE UPPER 70S WITH DEW POINTS
WELL INTO THE 60S SOUTH OF THIS FRONT AND THIS HAS LED TO SOME
CONTINUED INSTABILITY ACROSS SOUTHERN VERMONT AND PARTS OF
NORTHERN NEW YORK WITH SURFACE CAPE VALUES FROM 500-1000 J/KG.
ALSO OF NOTE THE MOST UNSTABLE CAPE IS CLOSE TO 2000 J/KG OVER
NORTHERN NEW YORK. HOWEVER VERY LITTLE IN THE WAY OF ANY SHOWER OR
THUNDERSTORM ACTIVITY HAS BEEN OBSERVED DUE TO LACK OF ANY
SIGNIFICANT FORCING. THIS TREND WILL CONTINUE FOR AT LEAST THE
FIRST HALF OF TONIGHT WITH ONLY A SLIGHT CHANCE FOR A FEW ISOLATED
SHOWERS OR THUNDERSTORMS. TRICKIER SITUATION FOR LATE TONIGHT. MAY
SEE A DEVELOPING CONVECTIVE SYSTEM MAKE ITS WAY INTO NORTHERN NEW YORK AND
NORTHERN VERMONT FROM THE UPPER GREAT LAKES. BEST TIME FRAME FOR
ANY SHOWER OR THUNDERSTORM ACTIVITY ASSOCIATED WITH THIS LOOKS TO
BE BETWEEN 07Z AND 12Z. HOWEVER STRENGTH AND TRACK OF CONVECTIVE
SYSTEM IS UNCERTAIN AT THIS TIME. ANY ACTIVITY THAT DOES DEVELOP
IS NOT EXPECTED TO BECOME SEVERE BUT WILL LIKELY STILL HAVE CAPE
VALUES OF 500-1000 ACROSS NORTHERN NEW YORK...K-INDICES RISING TO
30-40...AND SHOWALTER VALUES OF AROUND -2 TO -3...SO THE THREAT
FOR THUNDERSTORMS IS THERE.

OTHERWISE...PARTLY TO MOSTLY CLOUDY SKIES AND INCREASING MOISTURE
AND SOUTHERLY FLOW WILL PREVENT TEMPERATURES FROM FALLING ALL THAT
MUCH...GENERALLY INTO THE 60S WITH A FEW 50S IN THE NORTHEAST
KINGDOM WHERE THE WARM FRONT HAS YET TO PASS.

&&

.SHORT TERM /8 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 350 PM EDT MONDAY..POTENTIAL FOR SEVERE THUNDERSTORMS WITH
DAMAGING WINDS AND LARGE HAIL ACROSS THE NORTH COUNTRY TUESDAY
AFTERNOON AND EVENING.

A WIDESPREAD SVR WX THREAT TUESDAY AS WARM SECTOR MOVES INTO NRN
NY AND VERMONT AND WARM FRONT SHIFTS INTO QUEBEC. SHOULD BE VERY
WARM WITH 850MB THERMAL RIDGE IN PLACE WITH 850MB TEMPS TO +16C
TO +17C. SHOULD SUPPORT HIGHS IN THE LOW TO MID 80S. WITH
DEWPOINTS IN THE LOW-MID 60S...LOOKING AT MODERATE CAPE VALUES
1500-2500 J/KG. THE ELEVATED MIXED LAYER LARGELY PROGRESSES OFF
TO THE EAST...SO SOME LESSENING OF MID-LEVEL LAPSE RATES EXPECTED
BUT THERMODYNAMIC PROFILES OTHERWISE SUFFICIENT FOR SEVERE
WEATHER POTENTIAL. SWLY SFC-6KM SHEAR OF 40-45 KTS WILL SUPPORT
ORGANIZED STRONG TO SEVERE THUNDERSTORMS IN THE AFTN AND EVENING
HOURS...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AREA
REMAINS IN SPC DAY2 SLGT RISK. HWO HAS BEEN UPDATED TO CONVEY
CONVECTIVE THREATS.

COLD FRONT SHIFTS EWD ACROSS THE REGION TUESDAY NIGHT WITH
SHOWERS/TSTMS LESSENING IN COVERAGE AND INTENSITY AND MOVING EWD
ACROSS VERMONT AND THEN OUT OF THE REGION AFTER MIDNIGHT. LOWS
TUESDAY NIGHT NEAR 60 ACROSS VERMONT AND MAINLY LOW-MID 50S
ACROSS NRN NY.

WEDNESDAY TRENDS DRIER WITH WLY 850MB FLOW. SECONDARY COLD FRONT
DURING THE AFTN MAY BRING ISOLD -SHRA...MAINLY TO THE NRN MTNS.
OTHERWISE LESS HUMID WITH DEWPOINTS FALLING INTO THE UPR 40S
DURING THE AFTN HRS. HIGH TEMPS STILL GENERALLY IN THE MID-UPR
70S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 415 PM EDT MONDAY...HAVE CONTINUED WITH MENTION OF CHANCE
FOR SHOWERS THURSDAY...MAINLY DURING THE MORNING HOURS AS MID
LEVEL SHORTWAVE CONTINUES TO MOVE ACROSS OUR NORTHERN ZONES AND
THEN EAST OF THE REGION. SURFACE HIGH WILL BUILD INTO THE NORTH
COUNTRY FROM THE GREAT LAKES REGION FROM LATER THURSDAY THROUGH
FRIDAY. STILL LOTS OF DISCREPANCIES BETWEEN GFS AND ECMWF FOR
SYSTEM AT THE END OF THE WEEK...BIG TIMING DIFFERENCES. ECMWF
CONTINUES TO BE FASTER...BRINGING SHOWERS INTO OUR AREA FRIDAY
AFTERNOON WITH WARM FRONT. HAVE CONTINUED WITH MENTION OF RAIN
FOR FRIDAY NIGHT AND SATURDAY...AS BOTH MODELS SHOW BULK OF
PRECIP WILL COME THROUGH DURING THIS TIME. BOTH MODELS SHOW LOW
PRESSURE LIFTING NORTH AND AWAY FROM THE REGION SUNDAY THROUGH
MONDAY. SHOWERS MAY LINGER A LITTLE BIT INTO SUNDAY...BUT WIND
DOWN SUNDAY NIGHT. MONDAY SHOULD BE A MAINLY DRY DAY ALSO WITH
HIGH PRESSURE RIDGING INTO THE AREA BEHIND DEPARTING SYSTEM.
TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
THROUGH 00Z WEDNESDAY...

***VRB CONDS EXPECTED THROUGH THE PERIOD WITH STRONG TO SEVERE
 THUNDERSTORMS POSSIBLE ON TUESDAY AND ASSOCIATED TURBULENCE/HAIL***

FOR TONIGHT...GENERALLY VFR THOUGH WITH PATCHY MVFR VSBYS FROM
3-5SM POSSBL BTWN 06-12Z ALONG WITH CONDITIONAL SHOWER
THREAT...MAINLY NORTH. AFTER 12Z TUESDAY...INCREASING THREAT OF
SCT/NUMEROUS SHOWERS/STORMS WITH MVFR/BRIEF IFR CONDS AS COLD
FRONT APPROACHES. GOOD POSSIBILITY THAT STORMS WILL TREND STRONG
TO LOCALLY SVR AFTER 18Z WITH DAMAGING WIND GUSTS AND LARGE HAIL
THE PRIMARY THREAT. OUTSIDE STORMS...WINDS GENERALLY VRB AND LESS
THAN 10 KTS THROUGH 12Z...THEN TRENDING SOUTH/SOUTHWESTERLY AND
GUSTY TO 25KT THEREAFTER.

OUTLOOK 00Z WEDNESDAY THROUGH SATURDAY...

00Z WEDNESDAY THROUGH 12Z WEDNESDAY...LINGERING SHOWERS/STRONGER
STORMS TO END DURING THE EVENING WITH MVFR BRIEF IFR CONDS IN
HEAVIER CELLS. THEN PATCHY BR/FG AND LOCAL MVFR/IFR 06-12Z.

12Z WEDNESDAY THROUGH 12Z SATURDAY...MAINLY VFR CONDS EXPECTED.
COULD SEE WIDELY SCT/SCT SHOWERS WED/THU AFTERNOON WITH UPPER
TROUGH PASSG...BUT MOST TERMINALS SHOULD REMAIN MAINLY DRY. PATCHY
LATE NIGHT/EARLY MORNING BR/FG AND ASSOCIATED MVFR/IFR CONDS
POSSIBLE 06-12Z AT KMPV/KSLK.

12Z SATURDAY ONWARD...INCREASING CHCS FOR WIDESPREAD RAFL WITH
LOCALIZED MVFR CONDS POSSIBLE...ESP AT KMPV/KSLK/KMSS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...MUCCILLI
SHORT TERM...BANACOS
LONG TERM...NEILES
AVIATION...JMG/NEILES
Hazardous weather outlook, May 28, 6:38 PM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
738 PM EDT MON MAY 28 2012

NYZ026>031-034-035-087-VTZ001>010-016>018-292345-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
738 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TONIGHT.

AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE THIS EVENING WITH A
SOMEWHAT GREATER CHANCE FOR SHOWERS AND THUNDERSTORMS LATE
TONIGHT AND INTO EARLY TUESDAY MORNING. WHILE SEVERE WEATHER IS
NOT EXPECTED...ANY THUNDERSTORM OVERNIGHT WILL BE CAPABLE OF
PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MOIST AND UNSTABLE AIR MASS OVER THE NORTH COUNTRY ON TUESDAY
WILL LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE AFTERNOON AND
EVENING THUNDERSTORMS. STORMS ARE EXPECTED TO BE MORE WIDESPREAD
ON TUESDAY. THE POTENTIAL EXISTS FOR LOCALIZED DAMAGING
WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. CLOUD TO GROUND
LIGHTNING WILL ALSO BE A THREAT. THOSE WITH OUTDOOR AFTERNOON AND
EVENING PLANS ON TUESDAY SHOULD KEEP AN EYE TO THE SKY AND MONITOR
THE LATEST FORECASTS AND POSSIBLE WARNINGS.

OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON TUESDAY.

VTZ011-012-019-292345-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
738 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

A FEW ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING
AND OVERNIGHT BUT WIDESPREAD THUNDERSTORM ACTIVITY IS NOT
ANTICIPATED. ANY THUNDERSTORM DOES HAVE THE CAPABILITY OF
PRODUCING BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MOIST AND UNSTABLE AIR MASS OVER THE NORTH COUNTRY ON TUESDAY
WILL LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE AFTERNOON AND
EVENING THUNDERSTORMS. STORMS ARE EXPECTED TO BE MORE WIDESPREAD
ON TUESDAY. THE POTENTIAL EXISTS FOR LOCALIZED DAMAGING
WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. CLOUD TO GROUND
LIGHTNING WILL ALSO BE A THREAT. THOSE WITH OUTDOOR AFTERNOON AND
EVENING PLANS ON TUESDAY SHOULD KEEP AN EYE TO THE SKY AND MONITOR
THE LATEST FORECASTS AND POSSIBLE WARNINGS.

OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON TUESDAY.

In the hours before

Special weather statement, May 28, 10:46 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1146 PM EDT MON MAY 28 2012

NYZ030-034-290445-
SOUTHERN FRANKLIN NY-WESTERN ESSEX NY-
1146 PM EDT MON MAY 28 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL ESSEX AND SOUTH
CENTRAL FRANKLIN COUNTIES...

AT 1142 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF LONG
LAKE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NEWCOMB...TAHAWUS...MOUNT MARCY...ST. HUBERTS...KEENE VALLEY...
UNDERWOOD...EXIT 30 I87...

LAT...LON 4394 7432 4397 7426 4411 7429 4411 7436
      4425 7358 4398 7352 4393 7432

LAHIFF
Special weather statement, May 28, 11:00 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1200 AM EDT TUE MAY 29 2012

VTZ010>012-018-019-290500-
EASTERN ADDISON VT-EASTERN RUTLAND VT-ORANGE VT-WESTERN RUTLAND VT-
WINDSOR VT-
1200 AM EDT TUE MAY 29 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEASTERN
RUTLAND...NORTHERN WINDSOR...SOUTHEASTERN ADDISON AND SOUTHERN ORANGE
COUNTIES...

AT 1154 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES WEST OF PITTSFIELD TO BRIDGEWATER...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND
IN POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ROCHESTER...GAYSVILLE...NORTH POMFRET...QUECHEE...RANDOLPH...EXIT 4
I89...EAST RANDOLPH...RANDOLPH CENTER...CHELSEA...NORTH TUNBRIDGE...
SOUTH VERSHIRE...POST MILLS...

LAT...LON 4351 7256 4384 7306 4408 7232 4394 7211
      4392 7211 4386 7218 4380 7218 4376 7220
      4370 7230 4359 7233

LAHIFF

The radar

The Burlington radar (KCXX), 91 km away, was scanning. The volume nearest the first event began at 04:07 UTC.

Open the radar archive at this moment

Event by event

32 hail, 10 flash flood, 7 thunderstorm wind, 3 lightning, 1 tornado. Local standard time, as filed.

Hail, Windsor

When
May 28, 11:08 PM EST
Where
Windsor County, 1.21 mi SE of Riverside
Measured
1.25 in hail
Reported by
Public
Coordinates
43.760, -72.710

Half dollar size hail reported.

Hail, Windsor

When
May 28, 11:30 PM EST
Where
Windsor County, 0.69 mi S of East Barnard
Measured
1.75 in hail
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
43.740, -72.530

Golf ball size hail reported.

Thunderstorm Wind, Windsor

When
May 28, 11:40 PM EST
Where
Windsor County, Sharon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.780, -72.450

State police reported large tree and several other branches down on Howe Hill road.

Thunderstorm Wind, Orange

When
May 29, 12:20 AM EST
Where
Orange County, 0.69 mi N of East Brookfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
44.030, -72.570

Trees down on Route 65.

Hail, Washington

When
May 29, 12:30 AM EST
Where
Washington County, 0.49 mi W of East Montpelier Cent
Measured
1.5 in hail
Reported by
Public
Coordinates
44.280, -72.530

Ping pong to golf ball size hail reported.

Hail, Washington

When
May 29, 12:40 AM EST
Where
Washington County, 1.38 mi N of North Montpelier
Measured
1 in hail
Reported by
Public
Coordinates
44.320, -72.450

Quarter size hail reported.

Lightning, Washington

When
May 29, 6:52 AM EST to 7:00 AM EST
Where
Washington County, 0.85 mi NW of Cabot
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
44.410, -72.310

Three house fires caused by lightning strikes in Barre, East Montpelier and Cabot/Marshfield.

Hail, Grand Isle

When
May 29, 12:33 PM EST
Where
Grand Isle County, Alburg Center
Measured
1 in hail
Reported by
Public
Coordinates
44.950, -73.270

Quarter size hail reported and covering the ground.

Hail, Franklin

When
May 29, 12:37 PM EST
Where
Franklin County, Swanton
Measured
1 in hail
Reported by
Public
Coordinates
44.920, -73.120

Quarter size and smaller covering the ground.

Hail, Franklin

When
May 29, 12:53 PM EST
Where
Franklin County, 0.49 mi W of Enosburg Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
44.900, -72.810

Penny size hail reported.

Hail, Franklin

When
May 29, 1:13 PM EST
Where
Franklin County, 0.85 mi NE of Highgate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.940, -73.040

Quarter size hail reported as well as covering the ground.

Hail, Franklin

When
May 29, 1:15 PM EST
Where
Franklin County, 0.49 mi E of Sheldon
Measured
1.25 in hail
Reported by
Public
Coordinates
44.880, -72.940

Slightly larger than quarter, possibly half dollar size and smaller covering the ground.

Hail, Rutland

When
May 29, 1:24 PM EST
Where
Rutland County, 0.85 mi SE of Benson
Measured
1.25 in hail
Reported by
Public
Coordinates
43.710, -73.310

Half dollar sized hail reported.

Hail, Franklin

When
May 29, 1:31 PM EST
Where
Franklin County, 0.49 mi W of Enosburg Falls
Measured
1 in hail
Reported by
Public
Coordinates
44.900, -72.810

Quarter size hail reported.

Hail, Addison

When
May 29, 1:32 PM EST
Where
Addison County, 0.85 mi SE of Cornwall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.960, -73.210

Penny size hail reported.

Hail, Addison

When
May 29, 1:44 PM EST
Where
Addison County, Middlebury
Measured
1 in hail
Reported by
Public
Coordinates
44.020, -73.170

Quarter size hail reported.

Hail, Franklin

When
May 29, 1:45 PM EST to 1:47 PM EST
Where
Franklin County, 1.62 mi WNW of Enosburg Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.910, -72.830

Quarter size hail reported as well as covering the ground.

Hail, Lamoille

When
May 29, 2:00 PM EST to 2:01 PM EST
Where
Lamoille County, 0.85 mi NE of Eden
Measured
1 in hail
Reported by
Public
Coordinates
44.710, -72.540

At least quarter size hail and strong winds.

Hail, Orleans

When
May 29, 2:05 PM EST to 2:06 PM EST
Where
Orleans County, Lowell
Measured
1.25 in hail
Reported by
Public
Coordinates
44.800, -72.450

Quarter to half dollar size hail reported.

Hail, Orleans

When
May 29, 2:15 PM EST to 2:16 PM EST
Where
Orleans County, Albany
Measured
1 in hail
Reported by
Public
Coordinates
44.730, -72.380

Quarter size hail and some downed branches.

Lightning, Washington

When
May 29, 2:20 PM EST to 2:22 PM EST
Where
Washington County, 1.21 mi NE of Montpelier
Property damage
$25,000
Reported by
Public
Coordinates
44.280, -72.550

Lightning struck a building with some structural damage.

Tornado, Orleans

When
May 29, 2:25 PM EST to 2:26 PM EST
Where
Orleans County, 2.23 mi ENE of South Albany to 2.19 mi ENE of South Albany
Rating
EF0
Path length
0.27 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.697, -72.261

Tornado touched down near a private residence on Beach Hill road and tracked eastward for approximately 1/3 mile. Maximum width was 100 yards. Damage was limited to a chimney of the private residence and approximately 45 trees.

Hail, Addison

When
May 29, 2:28 PM EST
Where
Addison County, 1.49 mi E of Cream Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
43.930, -73.300

Penny size hail reported.

Hail, Orleans

When
May 29, 2:30 PM EST
Where
Orleans County, 0.98 mi E of Mill Vlg
Measured
1.75 in hail
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
44.670, -72.350

Golf ball size hail reported.

Thunderstorm Wind, Chittenden

When
May 29, 2:30 PM EST
Where
Chittenden County, 0.69 mi S of Checkerberry
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
44.620, -73.130

Numerous trees down along Route 7 and West Milton roads along with some structural damage.

Thunderstorm Wind, Grand Isle

When
May 29, 2:37 PM EST
Where
Grand Isle County, 0.49 mi W of Grand Isle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.720, -73.290

Several trees down on Adams School road.

Hail, Chittenden

When
May 29, 2:38 PM EST
Where
Chittenden County, 2.46 mi E of Champlain Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
44.550, -73.230

Penny size hail reported.

Hail, Franklin

When
May 29, 2:40 PM EST
Where
Franklin County, 0.85 mi SE of East Franklin
Measured
1 in hail
Reported by
Public
Coordinates
44.990, -72.810

Quarter size hail reported.

Hail, Orleans

When
May 29, 2:45 PM EST
Where
Orleans County, West Glover
Measured
1 in hail
Reported by
Public
Coordinates
44.730, -72.220

Quarter size hail on Bear Claw road.

Hail, Addison

When
May 29, 2:45 PM EST
Where
Addison County, 0.69 mi S of Shoreham
Measured
1.25 in hail
Reported by
Public
Coordinates
43.890, -73.320

Half dollar size hail reported.

Lightning, Chittenden

When
May 29, 2:45 PM EST
Where
Chittenden County, 0.69 mi S of Checkerberry
Property damage
$5,000
Reported by
Public
Coordinates
44.620, -73.130

Lightning struck and split 5 trees.

Thunderstorm Wind, Orleans

When
May 29, 2:45 PM EST
Where
Orleans County, West Glover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.730, -72.220

A large 2 foot diameter Maple tree downed by thunderstorm winds.

Hail, Chittenden

When
May 29, 2:52 PM EST
Where
Chittenden County, 0.69 mi N of Colchester
Measured
0.75 in hail
Reported by
Public
Coordinates
44.540, -73.150

Penny size hail reported.

Flash Flood, Addison

When
May 29, 3:06 PM EST to 6:00 PM EST
Where
Addison County, 0.73 mi SSE of Shoreham to 0.94 mi ENE of Shoreham
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.891, -73.313

Portions of Route 22A were inundated by flash flooding.

Hail, Windsor

When
May 29, 3:09 PM EST
Where
Windsor County, Bethel
Measured
1.75 in hail
Reported by
Public
Coordinates
43.830, -72.630

Golf ball size hail reported.

Flash Flood, Addison

When
May 29, 3:10 PM EST to 6:00 PM EST
Where
Addison County, 0.46 mi ESE of Cornwall to 1.86 mi NE of Whiting
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
43.967, -73.212

Numerous local roads were closed by flash flooding in Cornwall.

Hail, Windsor

When
May 29, 3:11 PM EST
Where
Windsor County, Bethel
Measured
1 in hail
Reported by
Public
Coordinates
43.830, -72.630

Quarter size hail reported.

Hail, Windsor

When
May 29, 3:18 PM EST
Where
Windsor County, South Royalton
Measured
1 in hail
Reported by
Public
Coordinates
43.820, -72.520

Quarter size hail reported.

Flash Flood, Lamoille

When
May 29, 3:33 PM EST to 7:30 PM EST
Where
Lamoille County, 1.01 mi NNE of Belvidere Center to 0.41 mi W of Belvidere Corners
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
44.764, -72.675

A portion of one lane of Route 109 in Belvidere was washed out by flash flooding.

Flash Flood, Addison

When
May 29, 3:39 PM EST to 6:00 PM EST
Where
Addison County, 0.28 mi SE of Ripton to 0.92 mi SSW of Ripton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.977, -73.025

A portion of Route 125 was closed by flash flooding in Ripton between Ripton and Hancock village centers.

Hail, Windsor

When
May 29, 3:42 PM EST
Where
Windsor County, 0.69 mi S of Springfield
Measured
1 in hail
Reported by
Public
Coordinates
43.290, -72.480

Quarter size hail reported.

Flash Flood, Addison

When
May 29, 3:57 PM EST to 6:00 PM EST
Where
Addison County, 1.18 mi NW of Ripton to 0.69 mi WNW of Ripton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
43.992, -73.047

North Branch Road in Ripton near the intersection of Dugway Road was closed by flash flooding.

Hail, Rutland

When
May 29, 4:00 PM EST
Where
Rutland County, North Clarendon
Measured
1 in hail
Reported by
Public
Coordinates
43.570, -72.970

Quarter size hail reported.

Thunderstorm Wind, Rutland

When
May 29, 4:16 PM EST
Where
Rutland County, 0.5 mi E of Ira
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.530, -73.060

Widespread tree damage and some light structural damage.

Hail, Rutland

When
May 29, 4:18 PM EST
Where
Rutland County, 0.5 mi E of Ira
Measured
1.5 in hail
Reported by
Public
Coordinates
43.530, -73.060

Hail ranging from ping-pong to just shy of golf ball size.

Flash Flood, Orleans

When
May 29, 4:30 PM EST to 7:00 PM EST
Where
Orleans County, 1.66 mi S of Westmore to 3.7 mi S of Westmore
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
44.746, -72.045

Flash flooding caused rocks and debris to wash on to Route 5A along Lake Willoughby.

Flash Flood, Orleans

When
May 29, 4:30 PM EST to 7:30 PM EST
Where
Orleans County, 2.67 mi SSW of Lowell to 2.56 mi NNW of Lowell
Cause
Heavy Rain
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
44.763, -72.464

Flash flooding along East Branch and Burgess Branch, tributaries to the Missisquoi River, caused damage along Mink Farm Road, Route 100, and Route 58 in Lowell. Several parked cars were moved around by the water. Portions of Mink Farm Road and Route 100 were washed out by flood waters.

Flash Flood, Orleans

When
May 29, 4:30 PM EST to 7:30 PM EST
Where
Orleans County, 0.46 mi N of Glover to 1.13 mi WSW of Glover
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
44.707, -72.181

Dexter Mountain Road was damaged by flash flood runoff east of Glover Village.

Hail, Rutland

When
May 29, 4:30 PM EST
Where
Rutland County, 0.69 mi S of Rutland
Measured
0.88 in hail
Reported by
Public
Coordinates
43.610, -72.980

Nickel size hail and estimated 30 to 40 mph wind gusts.

Hail, Rutland

When
May 29, 4:32 PM EST
Where
Rutland County, 1.71 mi SE of Rutland
Measured
0.88 in hail
Reported by
Public
Coordinates
43.600, -72.960

Nickel size hail and strong winds.

Thunderstorm Wind, Windsor

When
May 29, 4:55 PM EST
Where
Windsor County, 0.85 mi SE of Chester
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.260, -72.590

Estimated wind gust of 50 knots along with several large tree limbs downed.

Flash Flood, Lamoille

When
May 29, 5:00 PM EST to 7:00 PM EST
Where
Lamoille County, 0.86 mi NNE of Belvidere Jct to 1.84 mi NNE of Belvidere Jct
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
44.742, -72.746

Back Road in Belividere was washed out by Flash Flooding. Some sections were scoured to a depth of five to six feet down to bedrock.

Flash Flood, Lamoille

When
May 29, 5:45 PM EST to 7:30 PM EST
Where
Lamoille County, Eden Mills to 2.1 mi E of Eden Mills
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
44.720, -72.520

Route 100 was inundated at the Boy Scout Camp Road near Lake Eden.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyThe tornado archive for Vermont, 2012Warnings in Vermont, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375582, 375583, 375587, 375588, 375584, 375585, 375589, 375595, 375638, 375597, 375596, 375639, 375619, 375598, 375599, 375600, 375601, 375602, 375603, 375605, 375604, 376759, 375606, 375613, 375648, 375641, 375607, 375621, 375608, 375610, 375615, 375643, 375609, 374846, 375611, 374848, 375612, 375614, 374849, 374850, and more.